Alert archive / Utah / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 23, 2020, 3:45 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 3:45 PM MDT (21:45 UTC)
- Expired
- Jul 23, 2020, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409
WGUS55 KSLC 232145
FFWSLC
UTC017-025-037-240045-
/O.NEW.KSLC.FF.W.0012.200723T2145Z-200724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
345 PM MDT Thu Jul 23 2020
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
San Juan County in southeastern Utah...
South Central Garfield County in southern Utah...
Northeastern Kane County in southern Utah...
* Until 645 PM MDT.
* At 345 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of normally dry
washes, slot canyons, unimproved roads and streams.
* Some locations that will experience flash flooding include...
mainly rural areas of San Juan, South Central Garfield and
Northeastern Kane Counties. This warning includes Peakaboo Slot
Canyon, Headless Hen Canyon, Davis Gulch, Neon Canyon, Forty Mile
Canyon, Scorpion Slot Canyon and other slot canyons and drainages
in the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3774 11114 3743 11085 3717 11092 3750 11134
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK2 follow-up statements
422
WGUS75 KSLC 232321
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
521 PM MDT Thu Jul 23 2020
UTC017-025-037-240045-
/O.CON.KSLC.FF.W.0012.000000T0000Z-200724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-San Juan UT-
521 PM MDT Thu Jul 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS
EVENING FOR SAN JUAN, SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE
COUNTIES...
At 521 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of normally dry washes,
slot canyons, slick rock areas and streams.
Some locations that will experience flash flooding include...
mainly rural areas of San Juan, South Central Garfield and
Northeastern Kane Counties. This warning includes Peakaboo Slot
Canyon, Headless Hen Canyon, Davis Gulch, Neon Canyon, Forty Mile
Canyon, Scorpion Slot Canyon and other slot canyons and drainages
in the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3774 11114 3743 11085 3717 11092 3750 11134
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK121 WGUS75 KSLC 240039 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 639 PM MDT Thu Jul 23 2020 UTC017-025-037-240049- /O.EXP.KSLC.FF.W.0012.000000T0000Z-200724T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garfield UT-Kane UT-San Juan UT- 639 PM MDT Thu Jul 23 2020 ...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR SAN JUAN, SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3774 11114 3743 11085 3717 11092 3750 11134 $$ SW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:25 AM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jul 23, 10:25 AM MDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1025 AM MDT Thu Jul 23 2020 .SYNOPSIS...Monsoonal moisture will impact the eastern two-thirds of Utah through Friday. A gradual drying trend is anticipated for this weekend. && .SHORT TERM (Through 12Z Sunday)...The axis of the moisture plume currently extends from south-central through northeast Utah. The upper trough currently over California will weaken as it ejects northeast across the northern and western Great Basin tonight through Friday. Drier air ahead of the advancing upper trough will gradually expand east into far western Utah today/tonight. This contrast between the moist air mass to the east and drier air to the west will provide a boundary to focus convection this afternoon through early this evening. Anticipating that some dynamic support for enhanced lift will materialize this afternoon as subtle vorticity maxima lift north through the state with increasing jet level support induced from the increasing moisture contrast this afternoon and evening. Thunderstorms that develop will be capable of producing locally heavy rain late this afternoon/early evening. A few strong storms could develop across the far south as effective bulk shear increases near the Arizona border late this afternoon/early this evening. Northwest Utah could see limited convective activity developing by late this afternoon. A weak shortwave lifting northeast out of Nevada will bring in cooler air aloft and create a short period of a sufficiently unstable air mass and dynamic lift to support convection this evening. Anticipating that this will be a short- lived event with gusty winds the main impact from the convection. Further expansion of the drier air across Utah will confined the monsoonal moisture to far eastern Utah Friday. Looking at limited convection across far western/northern Utah as the aforementioned shortwave moves through Friday late morning through the afternoon. Southeast through east-central will also remain somewhat active within the residual moisture plume over the area. Moisture will work back into southern Utah, bringing afternoon/evening convection back into the area over the weekend. .LONG TERM (After 12Z Sunday)...Global models in good agreement in indicating building ridge over eastern Great Basin on Sunday, with deeper moisture restricted to southeastern third of forecast area, where have maintained slight chance for showers and thunderstorms. GFS and ECMWF deterministic solutions diverge from Sunday into Monday with GFS ridge axis progged a bit further east, and thus, offering a southerly moist flow, while ECMWF suggests a drier southwest flow. Ensemble means appear in general agreement and seem to suggest deeper moisture primarily over eastern half of forecast area. Global models diverge further from Wednesday into Thursday, with GEFS and CMCE means indicating ridge axis over Rockies, and thus, a somewhat moist mid level flow of moisture, with precipitable water values in excess of an inch. EPS mean continues to indicate a more elongated ridge, displaced further south and west, and thus, indicates a much drier west to southwest flow. Given uncertainty, will go with slight chance wording for generally southeastern half of forecast area from late Wednesday into Thursday as a start. Temperatures will trend warmer through the period, with readings expected to be a bit above above normal during the period. && .AVIATION...VFR conditions will prevail at KSLC through the valid TAF period. Isolated thunderstorms will form after 19z, with these storms generally to the south and east of the terminal through early this evening. A second area of thunderstorms will over northwest Utah for this evening. Any thunderstorms will be capable of producing erratic and gusty winds at the terminal through 04z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495. WY...None. && SHORT TERM...CONGER LONG TERM...BARJENBRUCH AVIATION...KRUSE For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 5:33 AM MDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 533 AM MDT Thu Jul 23 2020 UTZ001>016-019>021-517-518-WYZ021-241145- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 533 AM MDT Thu Jul 23 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A moist and unstable airmass will remain over all but far western Utah today. Showers and thunderstorms will develop by this afternoon. Any storms that develop will be capable of producing heavy rain, so isolated flash flooding as possible, particularly for prone areas such as slot canyons, burn scars, and normally dry washes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Drier air will move over the area Friday through the weekend. Showers and thunderstorms will develop once again over eastern Utah Friday, and flash flooding will remain a threat. As the airmass continues to dry over the weekend and into early next week, the threat of flash flooding will diminish. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 23, 2:36 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 236 PM MDT Thu Jul 23 2020 UTZ019-020-232100- Utah's Dixie and Zion National Park UT-South Central Utah UT- 236 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY UNTIL 300 PM MDT... At 234 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Apple Valley, or 7 miles west of Colorado City...moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible. Locations impacted include... Apple Valley and Highway 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 3700 11320 3713 11318 3712 11296 3700 11306 TIME...MOT...LOC 2034Z 206DEG 22KT 3701 11311 MPS
Special weather statement, Jul 23, 2:50 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
250 PM MDT Thu Jul 23 2020
UTZ020-021-232130-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
250 PM MDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KANE COUNTY
INCLUDING LAKE POWELL UNTIL 330 PM MDT...
At 249 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Wahweap, or 9 miles northwest of Page...
moving northeast at 25 mph.
This storm will be capable of producing winds of 50 mph or greater
on Lake Powell, along with small hail and torrential rainfall. This
will lead to a sudden increase in waves and very choppy waters which
will result in hazardous boating conditions. Boaters are urged to
seek safe harbor if possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Powell can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.
&&
LAT...LON 3730 11164 3731 11141 3725 11121 3700 11141
3700 11168
TIME...MOT...LOC 2049Z 206DEG 22KT 3702 11154
MPSLocal storm report, Jul 23, 3:21 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM DEBRIS FLOW 3 N ZION NP 37.29N 112.95W
07/23/2020 WASHINGTON UT PARK/FOREST SRVC
*** 2 INJ *** MULTIPLE ROCKSLIDES ALONG RIVER WALK TRAIL
AND INTO THE RIVER. TWO KNOWN MINOR INJURIES FROM
ROCKFALLS.
&&
DCHURCHSpecial weather statement, Jul 23, 3:22 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 322 PM MDT Thu Jul 23 2020 UTZ002-006-007-232145- Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT- Northern Wasatch Front UT- 322 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBER...NORTHEASTERN DAVIS AND WEST CENTRAL MORGAN COUNTIES UNTIL 345 PM MDT... At 321 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Kaysville, or near Farmington...moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Huntsville, Mountain Green, Peterson and Snowbasin. This includes Interstate 84 between mile markers 89 and 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm is capable of producing a significant amount of hail. Hail may accumulate on area roads resulting in dangerous travel conditions. && LAT...LON 4101 11180 4104 11190 4130 11189 4125 11154 TIME...MOT...LOC 2121Z 201DEG 18KT 4107 11183 Webber
Local storm report, Jul 23, 3:33 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM DEBRIS FLOW 8 WSW HIAWATHA 39.46N 111.17W
07/23/2020 EMERY UT LAW ENFORCEMENT
MINOR DEBRIS FLOW FROM THE TRAIL MOUNTAIN BURN SCAR
REPORTED INTO THE PARKING LOT AT THE CRANDALL CANYON
MINE.
&&
CHURCHSpecial weather statement, Jul 23, 3:41 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
341 PM MDT Thu Jul 23 2020
UTZ020-021-232230-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
341 PM MDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 430 PM MDT...
At 339 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles northeast of Lake Powell, or 27 miles
northeast of Page...moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Hole in the Rock Road and adjacent canyons including Coyote Gulch
within the Glen Canyon National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3709 11112 3718 11139 3754 11133 3754 11096
3739 11077
TIME...MOT...LOC 2139Z 217DEG 19KT 3722 11116
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:45 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 30 min |
| Jul 23, 10:56 AM MDT | Special Weather Statement | SLC | Sevier | 49 min |
| Jul 23, 12:07 PM MDT | Special Weather Statement | SLC | Wayne | 38 min |
| Jul 23, 12:25 PM MDT | Special Weather Statement | SLC | Piute | 50 min |
| Jul 23, 12:26 PM MDT | Special Weather Statement | SLC | Sevier | 49 min |
| Jul 23, 12:33 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 23, 12:51 PM MDT | Special Weather Statement | SLC | Washington | 39 min |
| Jul 23, 12:55 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 23, 1:10 PM MDT | Special Weather Statement | SLC | Sanpete | 50 min |
| Jul 23, 1:25 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 23, 1:32 PM MDT | Special Weather Statement | SLC | 43 min | |
| Jul 23, 1:45 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 23, 1:49 PM MDT | Special Weather Statement | SLC | Wasatch | 41 min |
| Jul 23, 2:36 PM MDT | Special Weather Statement | SLC | Washington | 24 min |
| Jul 23, 2:42 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Jul 23, 2:49 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Jul 23, 2:50 PM MDT | Special Weather Statement | SLC | Kane | 40 min |
| Jul 23, 3:22 PM MDT | Special Weather Statement | SLC | Weber | 23 min |
| Jul 23, 3:41 PM MDT | Special Weather Statement | SLC | 49 min | |
| Jul 23, 4:07 PM MDT | Special Weather Statement | SLC | 38 min | |
| Jul 23, 5:19 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.